Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 4, NWS El Paso, TX
NWS El Paso, TX issued this flash flood watch at Jul 18, 2021, 2:28 AM MDT for 5 counties in New Mexico. It took effect at Jul 18, 2021, 12:00 PM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2021, 2:28 AM MDT (08:28 UTC)
- In effect from
- Jul 18, 2021, 12:00 PM MDT
- Expired
- Jul 19, 2021, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS El Paso, TX
- Flood severity
- None
Counties Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 108 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 8.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2926 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899 WGUS64 KEPZ 180828 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 228 AM MDT Sun Jul 18 2021 NMZ401-402-408-414>416-182100- /O.NEW.KEPZ.FF.A.0004.210718T1800Z-210719T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Gila River Valley-Southern Gila Highlands/Black Range-Eastern Black Range Foothills-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Sunspot, Pinon, Winston, Gila Hot Springs, Lake Roberts, Sacramento, Timberon, Kingston, Fort Bayard, Silver City, Mayhill, Buckhorn, Cloudcroft, Mescalero, Mule Creek, Mountain Park, Hillsboro, Apache Summit, and Cliff 228 AM MDT Sun Jul 18 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in El Paso Tx/Santa Teresa has issued a * Flash Flood Watch for portions of south central New Mexico and southwest New Mexico, including the following areas, in south central New Mexico, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. In southwest New Mexico, Eastern Black Range Foothills, Southern Gila Highlands/Black Range and Upper Gila River Valley. * From Noon MDT today through this evening. * Thunderstorms are expected to develop in the early afternoon and continue into the late evening hours. Local amounts of 1 to 2 inches will be possible resulting in rapid runoff and the potential for flash flooding. This will be especially true in areas with repeated rounds of heavy rainfall and below wildfire burn areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JD
1 follow-up statement
692 WGUS64 KEPZ 181959 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 159 PM MDT Sun Jul 18 2021 NMZ401-402-408-414>416-190600- /O.CON.KEPZ.FF.A.0004.000000T0000Z-210719T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Upper Gila River Valley-Southern Gila Highlands/Black Range-Eastern Black Range Foothills-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Sunspot, Pinon, Winston, Gila Hot Springs, Lake Roberts, Sacramento, Timberon, Kingston, Fort Bayard, Silver City, Mayhill, Buckhorn, Cloudcroft, Mescalero, Mule Creek, Mountain Park, Hillsboro, Apache Summit, and Cliff 159 PM MDT Sun Jul 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * Portions of south central New Mexico and southwest New Mexico, including the following areas, in south central New Mexico, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. In southwest New Mexico, Eastern Black Range Foothills, Southern Gila Highlands/Black Range and Upper Gila River Valley. * Until Midnight MDT tonight. * Thunderstorms are expected to continue into the late evening hours. Local amounts of 1 to 2 inches will be possible resulting in rapid runoff and the potential for flash flooding. This will be especially true in areas with repeated rounds of heavy rainfall and below wildfire burn areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JG
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 17, 11:41 PM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 17, 11:41 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1141 PM MDT Sat Jul 17 2021 .AVIATION...06Z TAF CYCLE VFR conditions through the period. SCT/BKN150 BKN/OVC250 until 15Z...then SCT100 SCT-BKN259. After 18Z isolated BKN050CB -TSRA over mountains spreading to the lowlands after 21Z. Surface winds mainly east 8-13KT. && .PREV DISCUSSION...146 PM MDT Sat Jul 17 2021... .SYNOPSIS... An upper high will persist across the Rockies for the upcoming week, but enough moisture will remain around for isolated to scattered thunderstorms each day with the best chances far west and area mountains. The main threat with these storms will be locally heavy rain. Temperatures will be near normal with highs in the lower to mid 90s for the lowlands with 70s and 80s in the mountains. && .DISCUSSION... .SHORT TERM...Tonight and Sunday... Broad upper-level high is centered roughly over NM this afternoon, which is acting to suppress convection. It is also steering better monsoonal moisture into the CWA though the best moisture remains over AZ. PW values are over 1.25" but with dew points expected to only be in the lower to mid 50s. The result will be scattered mountain thunderstorms this afternoon with isolated storms in the lowlands relying on outflows. Most locations will stay dry across the lowlands. Convection will gradually diminish after dark. The Upper level high will strengthen for tomorrow but move north. Moisture will increase a bit, but so will temperatures aloft. Expect another round of scattered mountain and isolated lowland storms. Temperatures will decrease a couple degrees from today. For both days, the main concern will be locally heavy rain and flash flooding with strong gusty winds. && .LONG TERM... Overall pattern for the long term is fairly persistent and models in decent agreement. Expect upper high to be parked around the central Rockies with a northeast upper flow across the CWA. This will bring in some drier air in the mid levels, but there will still be a persistent low level east-southeast flow which will keep some moisture around. A surface trough will remain over the western areas and be the focus for some daily scattered convection with more isolated coverage east where storms fire over the Sacs and some outflows moving SW to trigger additional storms. Temperatures through this period look to remain near normal with highs in the lower to mid 90s and lows in the upper 60s to mid 70s for the lowlands. The main difference in models is the handling of a weak upper low/trough dropping through the plains and possibly around the southern portion of the upper high. GFS has been bouncing around with moving this feature in and out of the area which will have a significant impact on rain chances. 06Z run was very dry for the CWA as the trough extended SW-NE well south of the area, similar to the EC and Canadian. The 12Z GFS came in with a weak cutoff low moving right into southern NM late in the week with a return to heavy rain. EC has remained consistent with focus south of the area and GEFS mean is very dry for area with the feature getting washed out among all the different solutions. For now, kept pops on the lower side, especially east given this. The overall pattern in the later periods does support keeping some higher pops over the west where that main moisture plume remains close to the AZ border area. && .AVIATION...expected to generally be light AOB 10 kts with an occasional gust to 20. Wind directions will be somewhat variable with no clear prevailing direction. Thunderstorms will develop again this afternoon in the mountains with a few making it into the lowlands by evening. KTCS has the highest chances for impacts, but elsewhere confidence on timing and occurrence is too low to include in TAFs at this time. && .FIRE WEATHER... The monsoonal pattern continues with scattered mountain and isolated lowland thunderstorms with the usual threats of lightning and gusty winds. Mountain locations could see some small hail as well. Low level moisture will be a little low yielding min RH values in the mid to upper 20s but with decent recoveries at night. Winds will generally be light except near thunderstorms. Vent rates will vary from poor to good. There will be little change in the pattern until Wednesday when drier air arrives. && && && .PRELIMINARY POINT TEMPS/POPS... El Paso 75 96 73 95 / 20 30 30 20 Sierra Blanca 73 90 71 91 / 20 20 20 20 Las Cruces 67 95 70 93 / 20 30 30 30 Alamogordo 69 93 67 90 / 20 40 30 30 Cloudcroft 54 71 50 69 / 30 60 40 50 Truth or Consequences 70 94 68 90 / 30 50 50 40 Silver City 57 87 62 85 / 40 60 60 60 Deming 65 96 68 93 / 40 40 50 30 Lordsburg 63 93 66 92 / 40 50 50 40 West El Paso Metro 72 97 72 95 / 20 30 30 30 Dell City 73 96 67 95 / 10 20 20 20 Fort Hancock 74 98 71 96 / 20 30 30 20 Loma Linda 70 89 66 88 / 20 30 30 30 Fabens 70 98 72 96 / 20 30 30 20 Santa Teresa 71 96 71 94 / 20 30 30 20 White Sands HQ 72 94 71 92 / 20 40 40 30 Jornada Range 69 93 69 92 / 30 40 40 30 Hatch 69 96 69 93 / 30 40 40 30 Columbus 67 95 69 93 / 40 40 40 20 Orogrande 70 93 68 92 / 20 30 30 30 Mayhill 60 80 57 79 / 20 50 30 50 Mescalero 59 80 59 79 / 30 60 40 50 Timberon 56 79 54 77 / 30 50 30 50 Winston 58 87 58 84 / 40 60 60 60 Hillsboro 66 91 65 89 / 30 50 50 50 Spaceport 68 93 67 91 / 20 40 40 40 Lake Roberts 53 87 53 84 / 40 60 60 70 Hurley 60 90 63 88 / 40 50 50 50 Cliff 65 95 58 91 / 30 50 50 60 Mule Creek 58 89 56 87 / 30 60 50 70 Faywood 63 90 65 87 / 40 50 50 50 Animas 64 93 66 92 / 40 50 50 40 Hachita 63 93 66 92 / 40 40 50 30 Antelope Wells 65 93 66 92 / 50 50 50 40 Cloverdale 62 87 63 87 / 50 50 60 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/99
Hazardous weather outlook, Jul 17, 11:05 AM MDT, 15 hours 23 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1105 AM MDT Sat Jul 17 2021 NMZ401>417-TXZ418>424-181715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1105 AM MDT Sat Jul 17 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated lowland and scattered mountain showers and thunderstorms will be possible again today. A couple of the strongest storms could also produce wind gusts to 45 mph and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be a chance of showers and thunderstorms each day mainly in the afternoon and evening hours. Storm coverage will be earlier and higher over the mountains. Some of the storms will produce periods of heavy rainfall that has a potential to cause flash flooding along drainages, streams, arroyos, low water crossings and poorly drained low lying areas. Sudden and erratic wind gusts up to 50 mph will also be possible from stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters should report any observed hazardous weather to this office and local law enforcement.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:24 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 17, 6:33 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 17, 7:26 PM MDT | Areal Flood Advisory | EPZ | Sierra | 4 hr |
| Jul 18, 2:59 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 18, 3:17 PM MDT | Flash Flood Warning | EPZ | Doña Ana, Otero | 3 hr |
| Jul 18, 5:41 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.